Alert archive / Texas / High Wind Warnings in 2024

High Wind Warning 31, NWS Midland/Odessa, TX

December 17, 2024Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Dec 17, 2024, 1:31 PM CST for Culberson County, Texas. It took effect at Dec 18, 2024, 3:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2024, 1:31 PM CST (19:31 UTC)
In effect from
Dec 18, 2024, 3:00 AM CST
Expired
Dec 18, 2024, 12:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3496 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS74 KMAF 171931
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
131 PM CST Tue Dec 17 2024

TXZ271-180345-
/O.UPG.KMAF.HW.A.0023.241218T0900Z-241218T1800Z/
/O.NEW.KMAF.HW.W.0031.241218T0900Z-241218T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Pine Springs and Guadalupe Mountains
National Park
131 PM CST Tue Dec 17 2024 /1231 PM MST Tue Dec 17 2024/

...HIGH WIND WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO NOON CST 
/11 AM MST/ WEDNESDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe Pass in West Texas.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Kenneth Greening
2 follow-up statements
043 
WWUS74 KMAF 180053
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
653 PM CST Tue Dec 17 2024

TXZ271-180900-
/O.CON.KMAF.HW.W.0031.241218T0900Z-241218T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Pine Springs and Guadalupe Mountains
National Park
653 PM CST Tue Dec 17 2024 /553 PM MST Tue Dec 17 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/ TO 
NOON CST /11 AM MST/ WEDNESDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Rick Hluchan
436 
WWUS74 KMAF 180719
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
119 AM CST Wed Dec 18 2024

TXZ271-181800-
/O.CON.KMAF.HW.W.0031.241218T0900Z-241218T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
119 AM CST Wed Dec 18 2024 /1219 AM MST Wed Dec 18 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ 
TODAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains, including Guadalupe Pass.

* WHEN...Until noon CST /11 AM MST/ today.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Devin Chehak

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 17, 11:54 AM CST, 1 hour 37 minutes earlier. Its key messages:

  • Updated at 1153 AM CST Tue Dec 17 2024
  • A cold front will bring strong northeasterly winds through Guadalupe Pass late tonight through Wednesday morning, where a High Wind Watch is in effect.
  • Cooler temperatures and gusty northeast winds are to be expected for all on Wednesday.
  • Above normal temperatures and continued dry weather are expected through this weekend.
Area forecast discussion, Dec 17, 11:54 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1154 AM CST Tue Dec 17 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1153 AM CST Tue Dec 17 2024

 - A cold front will bring strong northeasterly winds through
   Guadalupe Pass late tonight through Wednesday morning, where a High
   Wind Watch is in effect.

 - Cooler temperatures and gusty northeast winds are to be
   expected for all on Wednesday.

 - Above normal temperatures and continued dry weather are expected
   through this weekend.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 223 AM CST Tue Dec 17 2024

Cooler temperatures continue to slowly filter into the region this
morning behind Monday's cold front. Surface high pressure is keeping
winds light under mostly clear skies, allowing for excellent
radiational cooling. Temperatures are already below freezing across
portions of southeast New Mexico and the northwestern Permian Basin
a little after midnight. Many locations along and north of I-20 will
likely see similar near to below freezing temperatures by sunrise
this morning. Temperatures are mainly in the 30s with isolated 40s
south of the I-20 corridor. Southerly winds begin to take back over
later this morning and this afternoon. The southerly winds and
mostly sunny skies should allow for temperatures to be a touch
warmer than yesterday across the area. Afternoon temperatures in the
70s return for most areas south of I-20 as everywhere else climbs
into the upper 60s.

This warm up is short-lived. An upper-level trough will be passing
to the north of the region tonight. This pushes another, slightly
stronger cold front south through the southern Great Plains. While
the front will not have a huge impact on the actual temperatures
Wednesday morning with many holding in the upper 30s to lower 40s
through sunrise, a gusty northeasterly wind behind the cold front
will make it feel much closer to freezing across the area. This
stronger front and gusty northeast wind is expected to become
channeled through Guadalupe Pass in West Texas. With gap winds
expected a High Wind Watch is in effect with this frontal passage
through the pass during the morning hours. The gusty northeast winds
gradually weaken through the afternoon as the front continues to
move south of the region. While temperatures cool about 10 to 15
degrees during Wednesday afternoon compared to Tuesday afternoon,
this only results in near normal temperatures in the upper 50s and
lower 60s for the region.

-Chehak

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 223 AM CST Tue Dec 17 2024

The weather pattern stagnates through the long term period. Upper-
level ridging develops and is maintained to our west with occasional
upper-level disturbances passing well to our north. These
disturbances may allow for a couple weak cold fronts to push through
the region late this week and again this weekend, but these will
have little impact on our sensible weather. Temperatures each
afternoon climb into the 60s and lower 70s each day, except maybe a
handful of locations in the upper 50s on Friday. Above freezing
morning temperatures are to be expected with most seeing upper 30s
and lower 40s around sunrise each day. Plentiful sunshine is to be
expected without a hint of precipitation in the forecast. All
remains quiet leading into the holidays.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CST Tue Dec 17 2024

VFR conditions prevail at all terminals. A cold front is forecast to
move through the area between 07Z and 10Z overnight, shifting winds
from southerly to north-northeasterly. Wind speeds are expected to
increase post-frontal at all TAF sites, with some locations (CNM,
HOB, MAF) seeing higher gusts. There is the potential for some shear
around the time of the aforementioned cold front at MAF, HOB, PEQ,
and INK. This will be looked at carefully during the next couple TAF
periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               42  57  32  67 /   0   0   0   0
Carlsbad                 38  57  31  66 /   0   0   0   0
Dryden                   50  63  39  68 /   0   0   0   0
Fort Stockton            43  59  37  71 /   0   0   0   0
Guadalupe Pass           39  51  36  59 /   0   0   0   0
Hobbs                    37  56  32  66 /   0   0   0   0
Marfa                    39  56  34  66 /   0   0   0   0
Midland Intl Airport     43  57  34  66 /   0   0   0   0
Odessa                   43  57  35  67 /   0   0   0   0
Wink                     40  59  34  68 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Wednesday morning for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...91
LONG TERM....91
AVIATION...55

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:46 AM CSTHigh Wind WatchMAFCulberson12 hr

Nearby

High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.